Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS San Francisco Bay Area, CA

January 10, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 10, 2017, 12:18 PM PST for Sonoma County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2017, 12:18 PM PST (20:18 UTC)
Expired
Jan 10, 2017, 6:15 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 83 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS56 KMTR 102018
FFWMTR
CAC097-110215-
/O.NEW.KMTR.FF.W.0015.170110T2018Z-170111T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1218 PM PST TUE JAN 10 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Southeastern Sonoma County in northern California...

* Until 615 PM PST Tuesday

* At 1214 PM PST, Doppler radar and automated rain and stream gages
  indicated heavy rain falling across the warned area. Flash
  flooding is already occurring in Willow Brook and other portions
  of the Petaluma River.  Also, flooding is beginning to occur in
  the lower Sonoma Creek watershed at the Agua Caliente gage.

* Some locations that will experience flooding include...
  Petaluma, Sonoma, Boyes Hot Springs, Temelec and El Verano. 

* Heavy rain is expected to continue through the day, evening, and
  nighttime hours.  Further increases in creek levels are expected.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3830 12246 3816 12240 3811 12250 3814 12251
      3816 12256 3817 12255 3817 12256 3818 12257
      3819 12260 3818 12261 3823 12270 3830 12272
      3833 12258

$$

MWS
2 follow-up statements
539 
WGUS76 KMTR 110109
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
509 PM PST TUE JAN 10 2017

CAC097-110215-
/O.CON.KMTR.FF.W.0015.000000T0000Z-170111T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
509 PM PST TUE JAN 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHEASTERN SONOMA COUNTY...

At 500 PM PST, stream gages indicated that Willow Brook at Penngrove
Park was flooding. In addition, minor flooding was indicated by a
stream gage on the Petaluma River at Corona Road.  Also, Willow
Brook at Stony Point Road was nearing flood stage.

Rain rates at 5 pm were light to moderate, but additional brief
heavy rain could occur this evening as showers and isolated
thunderstorms move through the North Bay.

The flash flood warning for the Petaluma River and its tributaries
will remain in effect until 6:15 pm this evening. The warning may
need to be extended further into the evening. 

Some locations that will experience flooding include...
Petaluma, Sonoma, Boyes Hot Springs, Temelec and El Verano. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3830 12246 3816 12240 3811 12250 3814 12251
      3816 12256 3817 12255 3817 12256 3818 12257
      3819 12260 3818 12261 3823 12270 3830 12272
      3833 12258

$$
587 
WGUS76 KMTR 110212
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
612 PM PST TUE JAN 10 2017

CAC097-110221-
/O.EXP.KMTR.FF.W.0015.000000T0000Z-170111T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
612 PM PST TUE JAN 10 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SONOMA COUNTY WILL EXPIRE
AT 615 PM PST...

Rainfall continues to diminish across the region this afternoon and
the threat for flash flooding has ended. However, run-off from
recent rainfall continues to result in flooding of low lying areas
and an Areal Flood Warning will be posted for this threat.
Please continue to heed any remaining road closures.

LAT...LON 3830 12246 3816 12240 3811 12250 3814 12251
      3816 12256 3817 12255 3817 12256 3818 12257
      3819 12260 3818 12261 3823 12270 3830 12272
      3833 12258

$$

RGass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 10:54 AM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 10, 10:54 AM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1054 AM PST Tue Jan 10 2017

.SYNOPSIS...Another Pacific storm system remains on track to
impact the region later today into tonight resulting in strong,
gusty winds and widespread precipitation. The heaviest rainfall
and greatest potential for flooding/flash flooding will occur over
the North Bay and Coastal Ranges during the day Tuesday. Lingering
showers will be possible into Wednesday with drier conditions
likely by the end of the week.

&&

.DISCUSSION...as of 9:40 AM PST Tuesday... Satellite imagery
shows an active weather pattern along the Pacific coastline early
this morning. The focus of the activity is currently over extreme
northwestern California but will focus further south over the San
Francisco and Monterey Bay areas for the remainder of today into
tonight. This storm system comes just 48 hours after the last
system which brought extensive flooding to the area, so wet
antecedent conditions will contribute to additional flooding
potential with any additional precipitation accumulations.

Lighter warm sector precipitation will precede the heaviest
rainfall today, which has been moving over the area this morning.
So far, North Bay coastal mountain locations have picked up 2-3
inches already with lesser amounts elsewhere. For the North Bay
valley locations: over an inch of rain, the immediate Bay Area
(including SF and Oakland): 1/3-1/2", and the Greater Monterey
Bay area: up to 0.15". The heaviest rain rates are expected to
accompany the cold front as it shifts southward through today and
into tonight. Storm total rainfall amounts will be highest over
the coastal mountains, where 3.00-6.00" may fall in total. Most
valley locations can expect somewhere between 0.75-2.00". Locally
higher rainfall totals will also be possible as a result of
embedded convection within the widespread rainfall. Flash flood
potential will increase under areas where intense heavy rainfall
from this embedded convection occurs. Additionally, given the
already perturbed and saturated soils, mud/rock slides will be
possible during heavier rain rates along moderate to steep
grades. This is especially true over burn scars from the previous
fire season.

In addition to the rain, strong predominately southerly winds
will accompany the rain. These winds will be generally weaker than
the previous system, however, given the saturated soils and
disruption caused by the previous storm, expect numerous downed
trees across the entire forecast area. These downed trees can be a
hazard in themselves by falling on houses/cars, block roadways,
fall into and knock over power lines-- cutting power, and start
fires creating cut, but live power lines. A high wind warning is
in effect for higher elevation locations where sustained speeds of
40mph and gusts up to 65 mph will be possible. Valley locations
can expect weaker winds with sustained speeds 15-25 mph, and gusts
up to 40mph. Some localized low lying areas, such as around KSFO
could see even stronger winds.

Rainfall tapers off after midnight, with scattered showers
expected to continue in the post frontal environment into
Wednesday morning.

A different, weaker storm system will descend into the area tomorrow
night into early to mid day Thursday. Additional accumulations of
1/2 to 1" will be possible, with locally higher amounts over
higher terrain. The system will exit the area to the south on
Friday. Drier weather is then anticipated by the weekend as weak
ridging develops aloft from the northwest. That said, the 384-hour
GFS does show a return for rather wet weather by mid week next
week. Stay tuned!

.PREVIOUS DISCUSSION...as of 3:30 AM PST Tuesday...Generally
everything remains on track for another round of locally moderate
to heavy rainfall today, gusty southerly winds, and even a few
thunderstorms this evening into the overnight hours.

KMUX radar has been active overnight with widespread mostly light
rainfall depicted across the SF Bay region down to about the
Monterey County line. Rainfall amounts over the past 6 hours have
ranges from mostly a tenth to a quarter of an inch for many urban
spots with .75" to 2" for many of the North Bay Mountain
locations. The higher amounts over parts of the North Bay were
more than forecast which helped to lead to revisions for river
levels on both the Napa and Russian Rivers.

Basic synoptic pattern brings an upper level low and surface low
(around 995 MB) to the PACNW coast early this evening while an
associated strong cold front will move across our CWA tonight. As
the day progresses rain rates will increase first over the North
Bay and then to the south for the afternoon and evening hours.
Models in general are in good agreement with the overall timing
and have the heaviest rain in the North Bay this afternoon, down
to SF Bay early this evening, and then to the Monterey Bay region
later in the evening. Convective parameters also become more
favorable by late in the afternoon with the possibility of
thunderstorms along the frontal passage. Experimental HRRR really
highlights that possibility by bringing across a band of heavy
rain/with embedded convection for the evening hours. The rain
will change to showers overnight with even a few breaks expected.
Worth noting that compared the the weekend storm where IVT values
were extremely high (approaching 1000 kg/m/s) for an extended
period, this event will have a VERY SHARP peak to around 750
kg/m/s. That value along is notable, however the short duration of
it will help to lower the odds of very high rain totals by
tomorrow.

Rainfall amounts will generally range from 3/4" to 2" for most
urban locations today through tonight with 3-6" for our coastal
hills. Biggest concern will be higher rain rates especially during
any convection which would greatly increase the chance for flash
flooding.

Winds will be the other story today with gusty southerly
conditions are forecast for most of our region. 925 MB speeds
will increase to 45-55 KT near the frontal passage. Those numbers
are a bit less than the past event, although since this is the
third wind event in a week, many trees are already stressed. Would
expect many reports of downed trees and power lines with local
gusts over 40 mph likely in lower elevation locations and over 60
mph above 1500 feet.

Rainfall will increase again for Wednesday night into Thursday as
the upper level low dives down the coast toward our region. Could
easily see urban locations picking up another 1/2" to 1" out of
this feature with higher amounts for the hills. The low will
quickly exit to the south by Thursday night.

Drier weather returns going into the weekend and probably the
first half of next week as a ridge of high pressure rebuilds to
the coast of California. However, that break may be short as both
the 6 to 10 and 8 to 14 day forecast favor above normal
precipitation for the entire San Francisco and Monterey Bay Region.

&&

.AVIATION...As of 10:30 AM PST Tuesday...MVFR cigs with rain
becoming moderate through the entire afternoon as the front mofves
through. Vsbys lowering to 2-4 miles in heavier rains. Elevated
CAPE values will warrant a slight chance of thunderstorms this
afternoon. Believe best chances are inland so will not
mention in the tafs. Winds will increase significantly just
before frontal passage with peak winds in the afternoon through
early evening.

Vicinity of KSFO....MVFR cigs through tonight. Moderate rain
through 03Z. Southerly winds increasing to 20-25 kt gusting to
35-40 kt after 20Z and continuing through late tonight.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...MVFR cigs through the period. Light rain
becoming moderate after 22Z. Southeast winds increasing to 15-20
kt with gusts to 30 kt...strongest in the Salinas Valley.

&&

.MARINE...as of 08:58 AM PST Tuesday...Hazardous conditions will
prevail over the coastal waters as a potent storm system moves
through the region. Gale force wind gusts will be possible and
strongest north of pigeon point this afternoon. Winds will turn
westerly by tuesday evening and then northwest by wednesday
morning. Westerly swells will build tuesday into wednesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flash Flood Watch...CAZ505>507-509-512-513-517-529-530
             Coastal Flood Advisory...CAZ006-505-506-508-509-530
             Wind Advisory...CAZ006-505-506-508-509-529-530
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay until 12 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm until 12 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 12 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 12 PM
             GLW...SF Bay from 12 PM
             GLW...Mry Bay from 12 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm from 12 PM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm from 12 PM
             GLW...Pt Arena to Pigeon Pt 10-60 nm from 12 PM
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: DRP
AVIATION: W Pi
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 10, 4:30 AM PST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
430 AM PST TUE JAN 10 2017

CAZ006-505>513-516>518-528>530-111230-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
430 AM PST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

RAIN AND GUSTY SOUTHERLY WINDS WILL GO THROUGH OUR REGION TODAY.
FLOODING IS POSSIBLE. A HIGH WIND WARNING, WIND ADVISORY, FLASH
FLOOD WATCH, AND COASTAL FLOOD ADVISORY ARE ALL IN EFFECT FOR OUR
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS ARE FORECAST FOR WEDNESDAY INTO THURSDAY. DRIER WEATHER IS
LIKELY FRIDAY THROUGH MONDAY.

In the hours before

Local storm report, Jan 10, 9:24 AM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
924 AM PST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     DEBRIS FLOW      SCOTTS VALLEY           37.06N 122.01W
01/10/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            MUD,DIRT, ROCKS ON ROADWAY AT HWY 17 AND REDWOOD ESTATES

0901 AM     COASTAL FLOOD    SAN FRANCISCO           37.77N 122.42W
01/10/2017                   SAN FRANCISCO      CA   NEWSPAPER

            WATER SLOSHING UP ONTO THE EMBACADERO

0907 AM     FLOOD            6 E BODEGA BAY          38.32N 122.92W
01/10/2017                   SONOMA             CA   LAW ENFORCEMENT

            ONE FOOT OF WATER ON ROADWAY AT VALLEY FORD

0918 AM     DEBRIS FLOW      5 SW LOS GATOS          37.18N 122.02W
01/10/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            MUDSLIDE ONTO HWY 17 AT BEAR CREEK ROAD.

&&

STANDERS
Local storm report, Jan 10, 11:11 AM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1111 AM PST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLOOD            S NAPA                  38.30N 122.30W
01/10/2017                   NAPA               CA   LAW ENFORCEMENT

            ROADWAY FLOODING SR29 AT LODI LN.

1041 AM     HIGH SUST WINDS  5 NE YOUNTVILLE         38.44N 122.30W
01/10/2017  M29.00 MPH       NAPA               CA   MESONET

            ATLAS PEAK RAWS. ELEVATION 1934 FEET.

1048 AM     HIGH SUST WINDS  4 E FREMONT             37.53N 121.92W
01/10/2017  M33.00 MPH       ALAMEDA            CA   MESONET

            CALAVERAS ROAD RAWS. ELEVATION 1230 FEET.

1050 AM     FLOOD            10 SE PETALUMA          38.14N 122.50W
01/10/2017                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON SR37 AT SEARS POINT RD

1052 AM     HIGH SUST WINDS  1 N SAN FRANCISCO       37.79N 122.42W
01/10/2017  M30.00 MPH       SAN FRANCISCO      CA   MESONET

            GOLDEN GATE BRIDGE MID SPAN GUSTING UP TO 40 MPH.

1052 AM     FLOOD            SANTA ROSA              38.45N 122.70W
01/10/2017                   SONOMA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING OLD REDWOOD HIGHWAY AT ALBA LN.

&&

STANDERS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:10 PM PSTSmall Craft Advisory for Rough BarMTR24 hr
Jan 10, 2:25 AM PSTRiver Flood WarningMTRNapa25 hr
Jan 10, 2:25 AM PSTRiver Flood WarningMTRNapa31 hr
Jan 10, 8:38 AM PSTGale WarningMTR12 hr
Jan 10, 10:56 AM PSTAreal Flood WarningMTRSonoma48 hr
Jan 10, 11:29 AM PSTAreal Flood WarningMTRMonterey, Santa Cruz48 hr
Jan 10, 12:40 PM PSTFlash Flood WarningMTRSanta Clara6 hr
Jan 10, 2:08 PM PSTFlash Flood WarningMTRNapa6 hr
Jan 10, 2:27 PM PSTFlash Flood WarningMTRMarin6 hr
Jan 10, 2:51 PM PSTAreal Flood WarningMTRSanta Clara36 hr
Jan 10, 2:55 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara2 hr
Jan 10, 3:07 PM PSTSmall Craft AdvisoryMTR60 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.